North Carolina, 2009

Hail and Damaging Wind in North Carolina, August 17, 2009

August 17, 2009 · NWS RAH · 3 events in 3 counties and zones

Isolated severe thunderstorms developed across central North Carolina as a weak upper level disturbance tracked across the area and interacted with a warm moist atmosphere.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

Isolated severe thunderstorms developed across central North Carolina as a weak upper level disturbance tracked across the area and interacted with a warm moist atmosphere.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 17, 2:25 PM EST, 3 minutes earlier.

Area forecast discussion, Aug 17, 2:25 PM EST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
325 PM EDT MON AUG 17 2009

.SYNOPSIS...
AN UPPER LEVEL LOW WILL MOVE SLOWLY AWAY FROM NORTH CAROLINA
TODAY... FOLLOWED BY HIGH PRESSURE THAT WILL REMAIN ACROSS THE AREA
THROUGH MID WEEK. THIS WILL RESULT IN ABOVE NORMAL TEMPERATURES AND
BELOW NORMAL RAIN CHANCES.

&&

.NEAR TERM /THROUGH TUESDAY/...
AS OF 300 PM MONDAY...

THROUGH TONIGHT: HAVE UPPED POPS TO CHANCE ACROSS THE CENTRAL AND
EASTERN PORTIONS OF THE CWA... AS CONVECTIVE COVERAGE HAS BECOME
GREATER THAN EARLIER ANTICIPATED BENEATH THE UPPER LOW. THE
IMPRESSIVE CLOSED UPPER LOW CENTERED OVER INVOF SOUTH HILL VA PER
LATEST WV VAPOR IMAGERY EXTENDS DOWN THROUGH H4 PER 12Z STANDARD
LEVEL DATA. THIS FEATURE SHOULD CONTINUE TO DRIFT TOWARD THE COAST
-- CENTERED INVOF THE CHESAPEAKE BAY BY 00Z -- THIS EVENING. LOWER
IN THE ATMOSPHERE... A SHEAR AXIS/TROUGH AND ASSOCIATED RIBBON OF
MID LEVEL MOISTURE CENTERED AROUND H7 STRETCHED EAST TO WEST ACROSS
SOUTHERN NC... ATOP THE SUBTROPICAL RIDGE OVER THE SOUTHEASTERN
STATES.

DMC WILL BE FAVORED THIS AFTERNOON OVER AND IN THE IMMEDIATE LEE OF
THE MOUNTAINS... OVER SOUTHERN NC WHERE THE AFOREMENTIONED MID LEVEL
MOISTURE RESIDES... AND LASTLY OVER CENTRAL AND EASTERN NC WHERE THE
MID AND UPPER LEVEL THERMAL/HEIGHT TROUGH WILL INFLUENCE.

THE LIGHT FLOW THROUGHOUT THE LOWER TO MIDDLE TROPOSPHERE WILL BOTH
LIMIT STORM ORGANIZATION/SEVERE POTENTIAL AND LEAD TO SLOW STORM
MOTIONS (HEAVY DOWNPOURS). NONETHELESS... THE PRESENCE OF
UNSEASONABLY COOL TEMPERATURES ALOFT ATTENDANT THE UPPER LOW AND DRY
AIR ABOVE H7 (DRY ENTRAINMENT/EVAPORATIVE COOLING ACCELERATIONS)
COULD PROVIDE FOR A THREAT OF SEVERE HAIL/WIND IN THE STRONGEST
CORES (50+ DBZ AROUND 35 K FT AND 65+ ABOVE THE FREEZING LEVEL
13-14 K FT). AFTERNOON HIGH TEMPERATURES OF 89 TO 93 LOOK GOOD.

AN ISOLATED SHOWER OR STORM COULD PERSIST INTO THE LATE EVENING
HOURS OVER THE NORTHEASTERN PORTION OF THE CWA... IN ASSOCIATION
WITH THE DEPARTING UPPER LOW. OTHERWISE... SCATTERED MID CLOUDS
SHOULD DO LITTLE TO HAMPER TEMPERATURE FALLS INTO THE UPPER 60S TO
LOWER 70S. PATCHY <3 MILE VISIBILITY RESTRICTIONS ALSO POSSIBLE
AROUND DAYBREAK... MAINLY TRIANGLE EASTWARD.

TUESDAY: RIDGING ALOFT -- IN THE WAKE OF THE UPPER LOW -- SHOULD
LARGELY SUPPRESS THUNDERSTORM COVERAGE TUESDAY AFTERNOON. HOWEVER...
THE AFOREMENTIONED RIBBON OF MID LEVEL MOISTURE WILL DRIFT SLOWLY
NORTHWARD AND IN CONJUNCTION WITH DIABATIC HEATING OF A MOIST
BOUNDARY LAYER... MAY PROVIDE FOR AN ISOLATED SHOWER OR THUNDERSTORM
DURING THE AFTERNOON. THE BEST CHANCE SHOULD BE PRIMARILY OVER
WESTERN NC (PERHAPS AS FAR EAST AS THE WESTERN NC PIEDMONT)... AND
OVER THE CENTRAL AND SOUTHERN COASTAL PLAIN (PERHAPS AS FAR INLAND
AS FAY). PROJECTED LOW LEVEL THICKNESSES SUPPORT HIGH TEMPERATURES
ABOUT 1-2 DEGREES ABOVE MONDAYS... WHICH YIELDS 90 TO 94 DEGREES FOR
MOST.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
AS OF 325 PM MONDAY...

A WEAK SUBTROPICAL RIDGE SHOULD EXTEND EAST TO WEST ACROSS THE
SOUTHEAST AT THE BEGINNING OF THE SHORT TERM FCST PERIOD. UPPER LOW
ACROSS THE MID ATLANTIC SHOULD BE MOVING OFFSHORE EARLY ON TUE
ALLOWING SHORTWAVE RIDGING TO DEVELOP AND LIMIT PRECIP COVERAGE.
BEST DEEP LAYER MOISTURE REMAINS W AND NW OF CWA AS MOISTURE PLUME
ASSOCIATED WITH THE REMNANTS OF CLAUDETTE LIFTS AROUND THE SE RIDGE.

SOME LINGERING  CONVECTION MAY BE ONGOING EARLY ON TUE EVENING
BEFORE DISSIPATING WITH THE LOSS OF HEATING. BEST UPPER LEVEL
FORCING REMAINS WELL REMOVED FROM FCST AREA ON WED. FOCUS FOR
GREATEST POPS ON WED SHOULD BE LOCATED ACROSS THE W PIEDMONT WHERE
GREATEST MOISTURE AND INSTABILITY IS PRESENT. SOME CONVECTION IS APT
TO DEVELOP ON THE HIGHER TERRAIN OF THE APPALACHIANS AND MOVE EAST
INTO THE W PIEDMONT COUNTIES DURING THE EVENING. COVERAGE SHOULD BE
FAIRLY LIMITED. ECMWF/GFS SUGGEST BEST PRECIP COVERAGE WILL BE IN
THE MTNS AND FOOTHILLS WHILE THE NAM IS MORE GENEROUS. WILL INCLUDE
LOW CHC/SLIGHT CHC POPS ON WED AFTN/EVE.

TEMPS SHOULD RANGE A FEW DEGREES ABOVE NORMAL AND CLOSE TO MOS
CONSENSUS VALUES WITH NIGHTTIME MINS IN THE UPPER 60S TO LOWER 70S
AND DAYTIME MAXES IN THE LOW TO MID 90S. -BLAES

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
AS OF 250 PM MONDAY...

LATEST GLOBAL NWP GUIDANCE SHOWS AN UNSEASONABLY STRONG TROUGH OVER
THE UPPER MIDWEST ON THURSDAY WITH A WEAKENING RIDGE ACROSS THE
SOUTHEAST AND THE FL PENINSULA. GUIDANCE IS CONSISTENT IN BRINGING
THE TROUGH EASTWARD REACHING THE SOUTHERN APPALACHIANS BY SAT AM.
DEEP MOIST S TO SW FLOW AHEAD OF THE TROUGH COMBINED WITH THE
ASSOCIATED COLD FRONT AND STRENGTHENING UPPER LEVEL JET SHOULD
SUPPORT CHC POPS IN THE 30-40 PERCENT RANGE. TIMING OF THE SFC FROPA
IS UNCERTAIN BUT OFTEN A SLOWER SCENARIO IS THE BEST BET IN THE WARM
SEASON SO WILL KEEP LOW OR SLIGHT CHC POPS INTO SUN AS THE ECMWF
KEEPS THE UPPER LEVEL TROUGH NEAR OR JUST W OF KRDU THROUGH MON.
TEMPS SHOULD START OFF THE PERIOD ABOVE NORMAL AND THEN COOL TO NEAR
NORMAL OR JUST BELOW NORMAL AS CLOUDS AND THREAT OF RAIN INCREASES.

THE GOOD NEWS IS THAT THE UNSEASONABLY STRONG TROUGH SHOULD KEEP
HURRICANE BILL FROM MAKING TOO MUCH OF A WESTWARD PUSH OVER THE
WEEKEND...LIKELY KEEPING CENTRAL NC SAFE FROM ANY IMPACT WITH THE
SYSTEM. THE 17/12Z GFS/CANADIAN AND THE 00Z ECMWF ALL CURVE BILL
NORTHWARD VERY CLOSE TO BERMUDA ON LATE SAT/SUN WITH THE CANADIAN
THE FARTHEST W SET OF GUIDANCE. -BLAES

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
AS OF 245 PM MONDAY...

SCATTERED AFTERNOON SHOWERS AND THUNDERSTORMS -- PRIMARILY AT
RDU/FAY/RWI -- IN ASSOCIATION WITH DAYTIME HEATING AND A SLOW-MOVING
UPPER LEVEL LOW SHOULD DIMINISH BY THIS EVENING. CONVECTION SHOULD
BE MORE ISOLATED AT TRIAD TERMINALS... BETWEEN THE GREATER COVERAGE
OVER THE NC MOUNTAINS AND THE AFOREMENTIONED SCATTERED ACTIVITY
BENEATH THE UPPER LOW. ASIDE FROM THE USUAL GUSTY WINDS AND IFR/MVFR
VISBYS/CIGS... SCATTERED TO BROKEN CONVECTIVE CLOUD BASES BETWEEN 4
AND 7 THOUSAND EXPECTED TO BECOME SCATTERED MID LEVEL (10 K FT)
OVERNIGHT. MVFR TO IFR VISIBILITY RESTRICTIONS EXPECTED 07-12Z
TONIGHT... LOWEST AND DEVELOPING MOST QUICKLY AT THE USUAL SPOTS
(RWI/FAY).

RIDGING ALOFT ON TUESDAY -- IN THE WAKE OF THE UPPER LOW -- SHOULD
LARGELY SUPPRESS THUNDERSTORM COVERAGE TUESDAY AFTERNOON. AN
ISOLATED SHOWER OR THUNDERSTORM WILL BE POSSIBLE PRIMARILY OVER
WESTERN NC (PERHAPS AS FAR EAST AS TRIAD TERMINALS)... AND IN THE
VICINITY OF THE SEA BREEZE FRONT (PERHAPS AS FAR INLAND AS FAY).
OTHERWISE... VFR CONDITIONS WITH LIGHT SOUTH TO SOUTHWESTERLY WINDS
SHOULD PREVAIL.

LOOKING AHEAD: AFTER MINIMAL CONVECTIVE THROUGH WEDNESDAY...
COVERAGE/INTENSITY SHOULD PEAK FRIDAY/SATURDAY IN RESPONSE TO THE
DEVELOPMENT OF A HIGHLY AMPLIFIED FULL LATITUDE TROUGH ALOFT OVER
THE EASTERN US. AREAS OF PRE-DAWN RADIATION FOG POSSIBLE EACH
MORNING.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...RWH
NEAR TERM...MWS
SHORT TERM...BLAES
LONG TERM...BLAES
AVIATION...MWS
Hazardous weather outlook, Aug 17, 2:28 PM EST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
328 PM EDT MON AUG 17 2009

NCZ007>011-023>028-040>043-075>078-083>086-088-089-180500-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-ALAMANCE-ORANGE-DURHAM-
FRANKLIN-NASH-EDGECOMBE-CHATHAM-WAKE-JOHNSTON-WILSON-MOORE-LEE-
HARNETT-WAYNE-ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
328 PM EDT MON AUG 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER CENTRAL AND
EASTERN NC THIS AFTERNOON... IN ASSOCIATION WITH THE PASSAGE OF AN
UPPER LEVEL LOW. SOME OF THESE THUNDERSTORMS COULD BECOME
SEVERE... WITH A THREAT OF HAIL UP TO THE SIZE OF NICKELS AND
WINDS IN EXCESS OF 60 MPH. THUNDERSTORM COVERAGE AND INTENSITY
SHOULD DIMINISH BY THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR
SIGNIFICANT WEATHER ASSOCIATED WITH THESE STORMS.

NCZ021-022-038-039-073-074-180500-
FORSYTH-GUILFORD-DAVIDSON-RANDOLPH-STANLY-MONTGOMERY-
328 PM EDT MON AUG 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

DAYTIME HEATING WILL FUEL ISOLATED THUNDERSTORMS OVER THE WESTERN
NC PIEDMONT THIS AFTERNOON. WHILE COVERAGE SHOULD BE MINIMAL...
HAIL UP THE SIZE OF PENNIES AND GUSTY WINDS BETWEEN 45 AND 60 MPH
WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR
SIGNIFICANT WEATHER ASSOCIATED WITH THESE STORMS.

In the hours before

Special weather statement, Aug 17, 1:14 PM EST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
214 PM EDT MON AUG 17 2009

NCZ008-024>026-041-171945-
DURHAM-FRANKLIN-GRANVILLE-ORANGE-WAKE-
214 PM EDT MON AUG 17 2009

...ISOLATED THUNDERSTORMS DEVELOPING ACROSS THE TRIANGLE...

AT 210 PM EDT...DOPPLER RADAR SHOWED DEVELOPING THUNDERSTORMS WITH
VERY HEAVY RAIN ACROSS EASTERN ORANGE...CENTRAL DURHAM AND NORTHERN
WAKE COUNTIES. THESE SHOWERS AND THUNDERSTORMS WERE MOVING EAST AT
20 MPH.

THE STRONGEST THUNDERSTORM WITH VERY HEAVY RAIN ALONG WITH SMALL
HAIL AND GUSTY WINDS WILL MOVE NEAR BETHESDA...GORMAN...FALLS
LAKE...PURNELL...WAKE FOREST THROUGH 315 PM.

BLAES
Special weather statement, Aug 17, 1:36 PM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
236 PM EDT MON AUG 17 2009

NCZ075-171930-
MOORE-
236 PM EDT MON AUG 17 2009

...A STRONG THUNDERSTORM WILL MOVE ACROSS MOORE COUNTY THROUGH 330 PM
EDT...

AT 235 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
TAYLORTOWN...OR ABOUT 8 MILES SOUTHWEST OF CARTHAGE...MOVING SLOWLY
EAST AT 5 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...TAYLORTOWN...
PINEHURST...WHISPERING PINES.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.

IN ADDITION...VERY HEAVY RAIN WITH RAINFALL RATES EXCEEDING
EXCEEDING ONE INCH DURING THE NEXT HOUR CAN BE EXPECTED IN THESE
AREAS. MOTORISTS SHOULD DRIVE WITH CAUTION TO AVOID HYDROPLANING.

SMITH
Special weather statement, Aug 17, 2:12 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
312 PM EDT MON AUG 17 2009

NCZ075-085-086-172015-
HOKE-MOORE-SCOTLAND-
312 PM EDT MON AUG 17 2009

...STRONG THUNDERSTORMS WILL MOVE AFFECT SOUTHERN MOORE...WESTERN
HOKE AND NORTHERN SCOTLAND COUNTIES THROUGH 415 PM EDT...

AT 311 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
CAMP MACKALL...OR ABOUT 12 MILES SOUTH OF SOUTHERN PINES...MOVING
EAST AT 5 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...BOWMORE... CAMP
MACKALL.

GUSTY WINDS OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. THESE
WINDS ARE CAPABLE OF BRINGING DOWN LARGE TREE LIMBS. LIGHT OBJECTS
SUCH AS TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND AWNINGS COULD
BE TOSSED AROUND.

VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING TWO TO THREE INCHES
DURING THE NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD
DRIVE WITH CAUTION TO AVOID HYDROPLANING. MINOR FLOODING OF LOW LYING
AREAS...CREEKS...STREAMS AND SOME ROADS CAN BE EXPECTED.

BSD

The radar

The Raleigh/Durham radar (KRAX), 109 km away, was scanning. The volume nearest the first event began at 19:33 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Hoke

When
August 17, 2:28 PM EST
Where
Hoke County, 1.26 mi SW of Five Pts
Measured
0.75 in hail
Reported by
Public
Coordinates
35.007, -79.385

Penny sized hail was reported along Pendergrass Road, near Dogwood Farms.

Hail, Scotland

When
August 17, 3:30 PM EST
Where
Scotland County, 1.33 mi WNW of Gibson
Measured
0.88 in hail
Reported by
Public
Coordinates
34.760, -79.620

Thunderstorm Wind, Wake

When
August 17, 3:53 PM EST
Where
Wake County, 0.39 mi N of Westover
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.786, -78.719

One tree was reported down on Western Boulevard and Hunt Club Lane.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2009Every state in 2009This day in weather historyWarnings in North Carolina, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 191787, 191786, 191784.